Thunderstorm Wind, Wabasha
- When
- August 9, 3:25 PM CST
- Where
- Wabasha County, Lake City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.450, -92.267
Wind gusts of 60 to 65 mph, along with penny size hail, was reported by amateur radio operators, law enforcement officials and spotters. Several trees were knocked down in and around Lake City (Wabasha County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts of 60 to 65 mph, along with penny size hail, was reported by amateur radio operators, law enforcement officials and spotters. Several trees were knocked down in and around Lake City (Wabasha County). The roof of a convenience store in Kellogg (Wabasha County) sustained minor damage due to the thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 1:28 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P. INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. 12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE 2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND 11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA BY 12Z WED. WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS. THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT. NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE GRID DATABASE...SO WILL LEAVE AS IS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE AUG 9 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 330 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH THE AREA TONIGHT WILL TRIGGER THUNDERSTORM ACTIVITY. STORMS FROM NORTHERN WISCONSIN INTO SOUTHWEST MINNESOTA LATE THIS AFTERNOON WILL MOVE SOUTHEAST AS THE AFTERNOON WEARS ON AND INTO THE EVENING HOURS. THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL OR GUSTY WINDS AS THEY SWEEP THROUGH THE AREA. TIMING FOR THESE STORMS RANGES FROM NOW TO 600 PM IN NORTH CENTRAL WISCONSIN...430 TO 800 PM IN SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...TO 700 TO 1100 PM IN NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA HOWEVER. THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. AT THIS TIME IT IS DIFFICULT TO TELL IF ANY OF THEM WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...CONDITIONS WILL NEED TO BE MONITORED IN MOST AREAS FOR THE POTENTIAL OF SEVERE WEATHER. WHEN STRONGER STORMS APPROACH YOUR AREA...ASSUME DEPLOYMENT IS NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 201 PM CDT TUE AUG 9 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 707 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES IN CENTRAL WISCONSIN CLARK IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER... FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD... WABASHA AND WINONA. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GILMAN 45.17N 90.81W
08/09/2005 1.00 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 N LUBLIN 45.13N 90.72W
08/09/2005 0.75 INCH TAYLOR WI CO-OP OBSERVER
ALSO NOTED WALL CLOUD.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 W STETSONVILLE 45.08N 90.37W
08/09/2005 1.75 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 6 S MEDFORD 45.05N 90.35W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST STETSONVILLE 45.08N 90.31W
08/09/2005 60 MPH TAYLOR WI AMATEUR RADIO
0400 PM HAIL STETSONVILLE 45.08N 90.31W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISThe La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472915, 5472916, 5472919, 5472917, 5472918.